Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2003, 1:59 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2003, 1:59 AM CDT (06:59 UTC)
- Expired
- Apr 16, 2003, 2:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Bourbon County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 11:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191
WUUS53 KSGF 160659
SVRSGF
KSC011-037-160730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 AM CDT WED APR 16 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN KANSAS
SOUTHERN BOURBON COUNTY IN KANSAS
* UNTIL 230 AM CDT
* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ERIE TO 6 MILES SOUTHEAST OF PARSONS...AND MOVING NORTHEAST AT
55 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING 65 MPH WIND GUSTS IN
LABETTE AND NEOSHO COUNTIES.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
HEPLER BY 205 AM CDT.
GIRARD BY 210 AM CDT.
PITTSBURG...FRONTENAC BY 215 AM CDT.
ARMA BY 220 AM CDT.
THE TOWNS OF GREENBUSH...BRAZILTON...HIATTVILLE...BEULAH AND
FARLINGTON ARE ALSO IN THE PATH OF THESE STORMS.
WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LAT...LON 3766 9524 3730 9519 3735 9508 3735 9466
3784 9466
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:15 PM CDT, 11 hours 44 minutes earlier.
Area forecast discussion, Apr 15, 2:15 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT TUE APR 15 2003 FORECAST CONCERNS: CONVECTION OVERNIGHT. SEVERE WEATHER WEDNESDAY. FIRE WEATHER POTENTIAL INCREASING THIS AFTERNOON AS RELATIVE HUMIDITY FIELDS DROPPED OVER SOUTH CENTRAL AND EAST CENTRAL MISSOURI INTO THE UPPER TEENS AND LOWER 20S PRIOR TO 1 PM. OUT WEST DEW POINTS WERE STILL IN THE 40S WITH 50S IN FAR WESTERN MISSOURI WHICH TRANSLATES TO 30-40% NEAR THE SURFACE. ALTHOUGH WIND SPEEDS ARE MUCH HIGHER IN WESTERN MISSOURI/EASTERN KANSAS WHICH MEANS THE CONTINUING THREAT OF WILD FIRES THIS AFTERNOON. IT SEEMS THE MODELS ARE FINALLY CONSISTENT WITH THE EVOLUTION OF THE SURFACE AND UPPER LOW MOVING ACROSS THE PLAINS AND INTO THE OHIO VALLEY BY THURSDAY. ALTHOUGH RAINFALL PERCENTAGES HAVE INCREASE DURING THE LAST FEW RUNS...DONT BELIEVE ENOUGH MOISTURE WILL AFFECT CURRENT FORECAST TRENDS EXCEPT WEDNESDAY AFTERNOON (EVEN IN THE RICH MOISTURE OVER OKLAHOMA AND KANSAS...ONLY SPRINKLES ATTM). IT WILL TAKE TIME FOR THE DRY ATMOSPHERE TO SATURATE OVERNIGHT...SO WILL TREND FOR LATER DEVELOPMENT OF SHOWERS IN THE WESTERN FORECAST AREA UNTIL AFTER 10 PM...WITH A PROGRESSION TO THE EAST OVERNIGHT. WILL LEAVE A SLIGHT CHANCE FOR SOUTH CENTRAL MISSOURI TOWARD WEDNESDAY MORNING. WILL ALSO DOWNPLAY THE SEVERE CONVECTION OVERNIGHT AS MOST OF THE ENERGY AND DEEPER MOISTURE REMAINS WEST OF THE FORECAST AREA. WEDNESDAY SEEMS MORE INTERESTING AS PER RAINFALL CHANCES AND SEVERE WEATHER THREAT. SURFACE LOW WILL SLOWLY MOVE EAST AND FILL OVER CENTRAL MISSOURI WEDNESDAY AFTERNOON/EVENING. SURFACE FRONT AND ASSOCIATED WEAK DRY LINE...WILL MOVE ACROSS THE OZARKS WEDNESDAY WITH CONVECTIVE PARAMETERS INDICATING INCREASED INSTABILITY WITH NOTABLE SHEAR PROFILERS IN CENTRAL/SOUTH CENTRAL MISSOURI DURING THE AFTERNOON. BOTH THE ETA/GFS SHOWING QUITE A BIT OF QPF ON WEDNESDAY AND WEDNESDAY EVENING. HOWEVER MORE CLOUD COVER ON WEDNESDAY MAY LIMIT THE AMOUNT OF INSTABILITY. HWO ALREADY HIGHLIGHTS CONDITIONS FOR TOMORROW CONVECTIVE PARAMETERS. ANYWAY...IT DOES SEEM TO BE A MUCH BETTER CHANCE OF RAINFALL AS DEEPER MOISTURE RESIDES. WILL FOLLOW THE ETA QPF FIELDS FOR WEDNESDAY. MAY ALSO EXTEND CHANCES OF RAINFALL INTO WEDNESDAY EVENING (EASTERN/NORTHEASTERN 1/2 OF FORECAST AREA) WITH THE SLOWER MOVEMENT OF SURFACE LOW. EXTENDED: LATEST 12Z GFS (COMPARED TO 00Z) IS MUCH DEEPER WITH THE DISTURBANCE OVER THE WEEKEND WHICH WILL LIKELY SLOW THE SYSTEM THAN PREVIOUSLY THOUGHT. HAVE ALREADY MOVED THE CHANCES OF RAINFALL INTO SUNDAY EVENING...BUT LATER SHIFT MAY NEED TO EXTEND IT INTO MONDAY MORNING IF CONDITIONS WARRANT. MONDAY NIGHT/TUESDAY SEEMS TO BE DRY AS A LARGE RIDGE MOVES INTO THE AREA. .SGF... MO...RED FLAG WARNING THROUGH EARLY EVENING. WIND ADVISORY FOR AREAS NORTHWEST OF A PINEVILLE...SPRINGFIELD AND OSAGE BEACH LINE THROUGH 5 PM. KS...WIND ADVISORY THROUGH EARLY EVENING. JLT
Hazardous weather outlook, Apr 15, 1:00 PM CDT, 12 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: FIRE DANGER. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREAS AFFECTED AND TIMING: FIRE DANGER FOR ALL OF THE OZARKS THIS AFTERNOON. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FOR AREAS NORTHWEST OF A LINE FROM PINEVILLE TO SPRINGFIELD AND OSAGE BEACH MISSOURI THROUGH THIS AFTERNOON. DISCUSSION: A STRONG AREA OF LOW PRESSURE OVER THE PLAINS WILL INTENSIFY FURTHER ACROSS THE PLAINS THIS AFTERNOON. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER THE NORTHWESTERN ONE-THIRD OF THE MISSOURI OZARKS TODAY. THIS WILL COMBINE WITH LOW RELATIVE HUMIDITIES AND LOW FUEL STICK MOISTURES TO PRODUCE A HIGH FIRE DANGER OVER THE ENTIRE MISSOURI OZARKS REGION THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AFTERNOON PROVIDING THE CHANCES OF THUNDERSTORMS. ALTHOUGH ALL THE REGION HAS A CHANCE OF THUNDERSTORMS WEDNESDAY...HIGHER INSTABILITIES AND WIND SHEAR WILL ENHANCE STRONGER THUNDERSTORMS IN SOUTH CENTRAL AND CENTRAL MISSOURI...OR MAINLY AREAS EAST OF A LINE FROM CAMDENTON TO AVA MISSOURI WEDNESDAY AFTERNOON. CONVECTIVE PARAMETERS INDICATED A FEW SEVERE THUNDERSTORMS POSSIBLE IN THESE AREAS. ALSO DUE TO THE PROXIMITY OF THE SURFACE AND UPPER LEVEL LOW...ROTATING STORMS ARE POSSIBLE WITH THE MAIN THREAT AT THIS TIME LARGE HAIL AND DAMAGING WINDS. FURTHER INFORMATION IS NEEDED TO DETERMINE IF TORNADIC SUPERCELLS ARE POSSIBLE IN THIS AREA OF CONCERN. THEREFORE SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR FUTURE UPDATES ON THE POTENTIAL OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
In the hours before
Special weather statement, Apr 15, 11:29 PM CDT, 2 hours 30 minutes before
KSZ073-097-101-161000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1129 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 125...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND PITTSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. DSA THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:28 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.